Link Between Folate Deficiency and Olaparib Treatment in Ovarian Cancer: Case Reports
Posted: Monday, August 5, 2019
Case reports presented in the Journal of Oncology Practice offer evidence that the use of the PARP inhibitor olaparib may cause folate deficiency with associated anemia when given to patients diagnosed with ovarian cancer. Jamile M. Shammo, MD, of the Rush University Medical Center, Chicago, and colleagues, believe that “identifying and treating this condition in this patient population is warranted and may improve the dose delivery and safety of olaparib therapy.” The authors plan to confirm their findings in a multicenter trial.
The authors identified seven cases of women diagnosed with ovarian cancer who were treated with olaparib and experienced severe folate deficiency, which then contributed to anemia. It specifically highlights the case of a 61-year-old woman diagnosed with stage IIIC poorly differentiated papillary serous ovarian cancer. After developing recurrent disease, she received off-label olaparib because she tested positive for homologous recombination deficiency.
After 5 weeks of treatment, the woman developed severe microcytic anemia that required a blood transfusion. First, her dose of olaparib was reduced to 200 mg twice daily, and then, 1 week later, it was lowered to 100 mg twice daily. Folic acid supplementation at 1 mg/d was started; after 5 weeks, her folic acid level improved to 7.2 ng/mL, and her hemoglobin and mean corpuscular volume improved to 10.3 g/dL and 105.5 fL, respectively. The patient was able to continue olaparib and tolerate dose escalation without any additional complications.
Among the six other patients identified, three required dose reduction or discontinuation because of anemia.
“We aim to gain insight into potential interaction between PARP inhibition, the folate pathway, and BRCA mutations in ovarian and other cancers,” the investigators concluded.
Disclosure: The study authors’ disclosure information may be found at ascopubs.org.